Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 70, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 10, 2013, 3:00 PM CDT for Hart County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2013, 3:00 PM CDT (20:00 UTC)
- Expired
- Jun 10, 2013, 3:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hart County, KY
The radar
The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 2:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:42 PM CDT, 18 minutes earlier.
Area forecast discussion, Jun 10, 2:42 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 342 PM EDT MON JUN 10 2013 .SHORT TERM (Now through Tuesday Night)... Issued at 342 PM EDT Mon Jun 10 2013 ...Severe Thunderstorm Watch #295 in effect until 11 PM EDT... Strong to severe thunderstorms have broken out across southern Kentucky this afternoon. Storms have formed along the leading edge of a mid-level vorticity maximum pushing through western Kentucky. Clearing from late this morning and into this afternoon has resulted in moderate instability developing. Best objective analysis suggests surface based CAPE values around 2000-2500 J/Kg. While mid-level lapse rates initially looked poor, upstream colder air pocket has allowed them to steepen a bit more than previously forecast. Bulk shear values are running around 40-45kts. This combined with southerly winds coming out of Tennessee has resulted in effective SRH values around 200 m2/s2 across our far southwestern sections down into northern Tennessee. In this area, we had a supercell thunderstorm develop with strong rotation. The storm continues to head southeast into TN where the best instability/shear exists. Elsewhere across the forecast area, scattered thunderstorms have redeveloped due to differential heating and the synoptic scale ascent provided by the upper vort swinging through. Objective mesoscale analysis shows best instability/shear across our southern Kentucky counties...extending over into the southern Bluegrass. Given that we'll still have some more insolation this afternoon, additional development looks likely. Given the position of the upper low and associated surface features, the best threat for storms will mainly be along and south of a line from Beaver Dam to Lexington Kentucky. A Severe Thunderstorm Watch is in effect for southern Kentucky until 11 PM EDT...though feel that much of the activity will probably be over by 8-9 PM EDT tonight. Across southern Indiana and north-central Kentucky, isolated to scattered thunderstorms will be possible through the remainder of the afternoon hours. For Tonight, the multi-model consensus is in good agreement with the upper level low swinging eastward through Kentucky and exiting our region. Skies are expected to clear from NW to SE tonight, though the models are probably a little too fast with the clearing. The combination of clear skies, light winds, and this afternoon's rains will probably result in patchy fog developing across the region. Some dense patchy fog will be possible across portions of southern Kentucky. Lows tonight should cool into the lower to middle 60s. For Tuesday and Tuesday night, high pressure will settle into the region during the day resulting in mostly sunny conditions. Highs should warm into the mid-upper 80s...with the coolest readings in the Bluegrass and warmest down in the southwest sections. Northwest flow will be over us tomorrow night and some of the models are hinting that we could see some fading MCS moving in from the northwest late Tuesday night. Given the weak signal and model spread, have opted to keep the forecast dry on this cycle and see if more forecast convergence develops in later runs. .LONG TERM (Wednesday - Monday)... Issued at 300 PM EDT Mon Jun 10 2013 The synoptic pattern at the start of the long term period will feature an expansive upper ridge across the central United States, placing the Ohio Valley in northwest flow aloft through the bulk of the long term period. This will allow for two systems of note to ride along the periphery of the ridge through the Ohio Valley, one coming midweek and another towards the end of the weekend. Wednesday will be characterized by very warm temperatures, as 850mb readings climb to 20-24C. This should allow surface temperatures to reach into the 90s, perhaps pushing the mid 90s in spots. However, recent wet conditions and rather green conditions may help to slightly offset an otherwise good setup for very warm conditions across the Ohio Valley. Guidance continues to suggest the potential for an isolated thunderstorm developing across the northern Bluegrass and higher terrain of eastern KY. Am not completely sold on the potential due to a general lack of large scale forcing. However, soundings do not show much in the way of a cap and if low-level moisture does not mix out too much, then a stray thunderstorm could be possible Wednesday afternoon. Better chances for thunderstorms approach Wednesday night into Thursday, as a strong shortwave trough rides the periphery of the strong upper ridge and slides into the Ohio Valley. Guidance is in pretty good agreement on the development of an MCS Wednesday afternoon/evening across IL/IN, quickly dropping southeast into the Ohio Valley through the overnight hours. Have favored the quicker GFS solution with timing, as plenty of DCAPE will lead to strong cold pool development and a progressive system. With 0-3km shear of 30 knots, convection should remain tied to its cold pool and could offer some severe potential, with the main threat being damaging winds. Otherwise, things will quickly dry out by late Thursday afternoon as the shortwave pushes east. Behind it, temperatures will cool into the mid 80s through the rest of the week. After a dry start to the weekend, another system will bring additional showers and thunderstorms to the Ohio Valley. Despite some subtle timing differences, decent agreement and ensemble support suggest that 40-50 POPs are warranted Sunday into Monday. && .AVIATION (18Z TAF Update)... Issued at 120 PM EDT Mon Jun 10 2013 Upper low over Illinois will continue to move eastward across the region this afternoon and evening. A wave of showers will advance eastward ahead of the above mentioned feature. Convective activity has diminished in intensity as it has headed east. Currently think that showers will be dominant feature across the terminals this afternoon with only a very slight chance of thunder. At most risk for thunder would most likely be KLEX. Shower activity should end by 10/22-23Z with clearing skies and diminishing winds. Overnight, weather is expected to be quiet with patchy fog developing. With KBWG picking up rainfall early this afternoon, locally dense terminal fog could be a problem after 11/08Z through 11/12Z. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......MJ Long Term........KJD Aviation.........MJ
Hazardous weather outlook, Jun 10, 9:58 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1058 AM EDT MON JUN 10 2013 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111500- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1058 AM EDT MON JUN 10 2013 /958 AM CDT MON JUN 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL ACROSS THE OUTLOOK AREA AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD. SOME OF THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL...ESPECIALLY NEAR THE TENNESSEE BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS THROUGH THE OUTLOOK AREA LATE WEDNESDAY NIGHT AND INTO THURSDAY MORNING. THIS FEATURE WILL BRING A ROUND OF THUNDERSTORMS TO THE REGION. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND EARLY THURSDAY WITH HEAVY RAINS...GUSTY WINDS AND LIGHTNING BEING THE MAIN THREATS. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AHEAD OF ANOTHER UPPER LEVEL DISTURBANCE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY FROM SOUTHERN INDIANA INTO THE KENTUCKY BLUE GRASS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. 13/BJS/MJ
In the hours before
Local storm report, Jun 10, 2:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
307 PM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 2 W FRANKLIN 36.73N 86.61W
06/10/2013 M1.75 INCH SIMPSON KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1300225
SZAPPANOSLocal storm report, Jun 10, 2:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 E FRANKLIN 36.73N 86.56W
06/10/2013 M2.00 INCH SIMPSON KY TRAINED SPOTTER
HAIL IS COVERING THE GROUND.
&&
EVENT NUMBER LMK1300226
SZAPPANOSLocal storm report, Jun 10, 2:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 3 E FRANKLIN 36.73N 86.52W
06/10/2013 M0.50 INCH SIMPSON KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1300227
SZAPPANOSLocal storm report, Jun 10, 2:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TORNADO 5 SW FRANKLIN 36.68N 86.64W
06/10/2013 SIMPSON KY TRAINED SPOTTER
TORNADO. ONE HOUSE DESTROYED.
&&
EVENT NUMBER LMK1300228
SZAPPANOSLocal storm report, Jun 10, 2:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 8 SW SCOTTSVILLE 36.67N 86.30W
06/10/2013 E0.50 INCH ALLEN KY TRAINED SPOTTER
SOME LARGE TREE LIMBS DOWN.
0344 PM TSTM WND DMG 8 SW SCOTTSVILLE 36.67N 86.30W
06/10/2013 ALLEN KY TRAINED SPOTTER
SOME LARGE TREE LIMBS DOWN.
&&
EVENT NUMBER LMK1300229
EVENT NUMBER LMK1300230
SZAPPANOSLocal storm report, Jun 10, 2:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD 3 SW MORGANTOWN 37.19N 86.74W
06/09/2013 BUTLER KY LAW ENFORCEMENT
BUTLER COUNTY DISPATCH REPORTED A COUPLE OF STATE ROADS
WERE CLOSED DUE TO HIGH WATER JUST SOUTH OF THE BARREN
RIVER.
0300 PM TORNADO 5 SW FRANKLIN 36.68N 86.64W
06/10/2013 SIMPSON KY TRAINED SPOTTER
TORNADO. ONE HOUSE DESTROYED.
0306 PM HAIL 2 W FRANKLIN 36.73N 86.61W
06/10/2013 M1.75 INCH SIMPSON KY TRAINED SPOTTER
0310 PM HAIL 1 E FRANKLIN 36.73N 86.56W
06/10/2013 M2.00 INCH SIMPSON KY TRAINED SPOTTER
HAIL IS COVERING THE GROUND.
0319 PM HAIL 3 E FRANKLIN 36.73N 86.52W
06/10/2013 M0.50 INCH SIMPSON KY TRAINED SPOTTER
0344 PM HAIL 8 SW SCOTTSVILLE 36.67N 86.30W
06/10/2013 E0.50 INCH ALLEN KY TRAINED SPOTTER
SOME LARGE TREE LIMBS DOWN.
0344 PM TSTM WND DMG 8 SW SCOTTSVILLE 36.67N 86.30W
06/10/2013 ALLEN KY TRAINED SPOTTER
SOME LARGE TREE LIMBS DOWN.
&&
EVENT NUMBER LMK1300223 LMK1300228 LMK1300225 LMK1300226 LMK1300227
LMK1300229 LMK1300230
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:00 PM CDT | Special Weather Statement | LMK | Ohio | 30 min |
| Jun 9, 7:04 PM CDT | Special Weather Statement | LMK | Logan | 46 min |
| Jun 9, 7:17 PM CDT | Special Weather Statement | LMK | Ohio | 18 min |
| Jun 9, 7:41 PM CDT | Special Weather Statement | LMK | Ohio | 29 min |
| Jun 9, 7:50 PM CDT | Special Weather Statement | LMK | Butler, Logan | 45 min |
| Jun 9, 8:21 PM CDT | Special Weather Statement | LMK | Breckinridge | 29 min |
| Jun 9, 8:35 PM CDT | Special Weather Statement | LMK | Logan | 30 min |
| Jun 9, 8:57 PM CDT | Special Weather Statement | LMK | Grayson | 28 min |
| Jun 9, 9:09 PM CDT | Special Weather Statement | LMK | Logan | 31 min |
| Jun 9, 9:25 PM CDT | Special Weather Statement | LMK | Hardin | 30 min |
| Jun 9, 9:26 PM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Grayson, Logan, Warren | 11 hr |
| Jun 9, 9:40 PM CDT | Special Weather Statement | LMK | Butler, Grayson, Warren | 45 min |
| Jun 10, 12:01 AM CDT | Flash Flood Warning | LMK | Butler, Logan | 3 hr |
| Jun 10, 12:55 PM CDT | Special Weather Statement | LMK | Cumberland, Monroe | 45 min |
| Jun 10, 1:26 PM CDT | Special Weather Statement | LMK | Logan, Simpson | 29 min |
| Jun 10, 1:32 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Cumberland, Metcalfe, Russell | 28 min |
| Jun 10, 1:50 PM CDT | Tornado Warning | LMK | Logan, Simpson | 30 min |
| Jun 10, 1:58 PM CDT | Special Weather Statement | LMK | Clinton | 32 min |
| Jun 10, 2:05 PM CDT | Tornado Warning | LMK | Allen, Simpson | 35 min |
| Jun 10, 2:40 PM CDT | Severe Thunderstorm Warning | LMK | Allen | 30 min |
| Jun 10, 2:51 PM CDT | Tornado Warning | LMK | Butler | 19 min |
| Jun 10, 3:04 PM CDT | Special Weather Statement | LMK | Grayson | 46 min |
| Jun 10, 3:09 PM CDT | Special Weather Statement | LMK | Butler | 31 min |
| Jun 10, 3:14 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Warren | 31 min |
| Jun 10, 3:22 PM CDT | Special Weather Statement | LMK | Butler | 43 min |
| Jun 10, 3:26 PM CDT | Special Weather Statement | LMK | Monroe | 44 min |
| Jun 10, 3:32 PM CDT | Special Weather Statement | LMK | Green, Hart | 28 min |
| Jun 10, 3:54 PM CDT | Special Weather Statement | LMK | Clinton, Cumberland | 46 min |
| Jun 10, 3:59 PM CDT | Special Weather Statement | LMK | Edmonson | 46 min |
| Jun 10, 4:01 PM CDT | Special Weather Statement | LMK | Green, Taylor | 44 min |
| Jun 10, 4:03 PM CDT | Special Weather Statement | LMK | Grayson | 42 min |
| Jun 10, 4:17 PM CDT | Tornado Warning | LMK | Adair, Green, Taylor | 28 min |
| Jun 10, 4:40 PM CDT | Tornado Warning | LMK | Adair, Casey, Russell, Taylor | 30 min |
| Jun 10, 5:06 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 29 min |
| Jun 10, 5:24 PM CDT | Special Weather Statement | LMK | Barren, Monroe | 31 min |
| Jun 10, 5:55 PM CDT | Special Weather Statement | LMK | Cumberland | 30 min |
| Jun 10, 6:25 PM CDT | Special Weather Statement | LMK | Marion | 30 min |
| Jun 10, 6:42 PM CDT | Special Weather Statement | LMK | Cumberland | 28 min |
| Jun 10, 6:50 PM CDT | Special Weather Statement | LMK | Madison | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.